Maryland, 2008

Hail in Maryland, August 2, 2008

August 2, 2008 · NWS LWX · 1 event in 1 county or zone

An upper-level disturbance passed through the Mid-Atlantic during the morning hours. This disturbance combined with an unstable atmosphere to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance passed through the Mid-Atlantic during the morning hours. This disturbance combined with an unstable atmosphere to trigger showers and thunderstorms. Some of these thunderstorms were severe, producing gusty winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 2:38 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 2, 2:38 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 AM EDT SAT AUG 2 2008

.SYNOPSIS...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL CONTINUE
TO BRING SHOWERS AND THUNDERSTORMS EARLY THIS MORNING. MORE
THUNDERSTORMS ARE LIKELY ALONG A COLD FRONT LATE THIS MORNING INTO
THIS AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY
THROUGH MONDAY. ANOTHER FRONT WILL IMPACT THE REGION DURING THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

ANOTHER ACTIVE WEATHER DAY IS EXPECTED. SURFACE ANALYSIS AT 05Z
SHOWS A TROUGH EXTENDING FROM OHIO SOUTHWEST THROUGH MISSOURI.
ANOTHER TROUGH WAS NOTED ACROSS THE MID ATLANTIC AND CAROLINAS.
WATER VAPOR IMAGERY HAS AN UPPER LOW OVER QUEBEC WITH A TROUGH
EXTENDING ALL THE WAY TO THE FAR SOUTHEASTERN STATES. SEVERAL SHORT
WAVES WERE NOTED WITHIN THE TROUGH. REGIONAL RADAR SHOWS AN
INTENSIFYING AREA OF THUNDERSTORMS ACROSS THE EASTERN PAN HANDLE OF
WEST VIRGINIA INTO WESTERN MARYLAND.

FRIDAY EVENING...LOCAL MODEL GUIDANCE WAS LEANING TOWARDS AN MCS
DEVELOPING AND MOVING THROUGH THE MID ATLANTIC. IR SATELLITE HAD
SEVERAL AREAS OF COLDER CLOUD TO THE NORTHWEST. SINCE THEN...MOST OF
THOSE AREAS HAVE WEAKENED. THE EXCEPTION IS THE COMPLEX OF
STORMS...DEVELOPING MCS...IN WEST VIRGINIA. THESE STORMS ARE HAVING
DIFFICULTY MAKING IT EAST OF THE ALLEGHENY...BUT EXPECT THAT TO
CHANGE OVER THE NEXT COUPLE OF HOURS. OVERALL...MOST
MODELS...INCLUDING THE GFS AND NAM...HAVE NOT DONE A GREAT JOB OF
FORECASTING THIS ACTIVITY TONIGHT. LOCALLY RUN HIGH RESOLUTION
MODELS HAVE BEEN BETTER...BUT STILL NOT ENOUGH TO INCREASE
CONFIDENCE FOR THE MORNING FORECAST. MESO ANALYSIS SHOWS SOME
INSTABILITY FURTHER EAST. THAT COMBINED WITH THE EXISTING TROUGH
AXIS SHOULD CONTINUE TO SUPPORT CONVECTION THROUGH THE REMAINDER OF
THE OVERNIGHT HOURS THROUGH SUNRISE.

THE EASTERN THIRD OF THE FORECAST AREA IS UNDER AN SPC SLIGHT RISK
TODAY. AN APPROACHING SHORT WAVE ALONG WITH THE SURFACE FRONT WILL
HELP TO INCREASE CAPE AND SHEAR TODAY. THE SET UP IS VERY SIMILAR TO
LAST SUNDAY...WITH MORNING CONVECTION...A BRIEF BREAK...AND LATE
MORNING TO EARLY AFTERNOON ACTIVITY. THIS WOULD BE AN EARLY START
COMPARED TO NORMAL. THERE IS SOME UNCERTAINTY MAINLY BECAUSE OF THE
MORNING CONVECTION AND HOW MUCH THE REGION WILL BE WORKED OVER. A
DIFFERENCE FROM LAST WEEKEND IS THAT THE MORNING CONVECTION IS
FURTHER EAST THIS TIME. THERE IS ALSO THE POSSIBILITY THAT ENOUGH
CLOUD COVER WILL LINGER THIS MORNING TO DECREASE DAYTIME HEATING.
SURFACE TEMPERATURES WILL REACH INTO THE 80S TO NEAR 90 WITH DEW
POINTS IN THE UPPER 60S TO NEAR 70 SOME PLACES...SUPPORTING CAPES OF
1500 TO 2000 J/KG. DAMAGING WINDS AND LARGE HAIL WOULD BE THE
PRIMARY THREATS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...

THE FRONT WILL BE MOVING EAST OF THE FORECAST AREA BY EARLY
EVENING...TAKING WITH IT MOST OF THE CONVECTION. WILL CONTINUE
SLIGHT CHANCE TO CHANCE POPS ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR THROUGH EARLY EVENING. NOT A LOT OF DRYING OR INCREASED
WINDS BEHIND THIS FRONT...SO WILL HAVE TO LOOK OUT FOR FOG LATE
SATURDAY NIGHT INTO EARLY SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

NO CHANGES MADE TO THE LONG TERM GRIDS DUE TO ACTIVE WEATHER
OVERNIGHT. AN UPPER LOW WILL SLIDE EAST ACROSS NEW
ENGLAND...BRINGING NOTABLE HEIGHT RISES ACROSS THE REGION EARLY NEXT
WEEK. ZONAL FLOW TAKES OVER MID WEEK...AND A COLD FRONT IS EXPECTED
ON WEDNESDAY. THIS WILL BE THE NEXT SIGNIFICANT CHANCE OF
CONVECTION.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...

SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE
AREA EARLY THIS MORNING...THEN AGAIN EARLY THIS AFTERNOON. WILL TRY
TO PIN DOWN TIMING WITH MORNING ACTIVITY AS STORMS PROGRESS EAST.
SECOND ROUND OF STORMS WILL DEVELOP DURING THE LATE MORNING THROUGH
NOON AND MOVE EAST. THE WASHINGTON AND BALTIMORE METRO TERMINALS
HAVE THE BETTER CHANCES OF SEEING THE STRONGEST STORMS BETWEEN NOON
AND 5PM. TIMING REMAINS UNCERTAIN...SO 12Z TAFS WILL MOST LIKELY
MAINTAIN THE VICINITY THUNDERSTORMS.

THE COLD FRONT WILL MOVE THROUGH THE REGION TODAY...AND EAST OF THE
AREA THIS EVENING. RELATIVELY LIGHT WEST TO NORTHWEST WINDS ARE
EXPECTED BEHIND THE FRONT TONIGHT. LOCATIONS THAT SEE RAIN TODAY AND
CLEARING SKIES TONIGHT MAY SEE SOME FOG LATE TONIGHT INTO EARLY
SUNDAY MORNING.

NO SIGNIFICANT WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY.

&&

.MARINE...

SOUTHERLY WINDS WILL CONTINUE AHEAD OF THE APPROACHING COLD
FRONT. THIS WOULD LEAD TO CHANNELING UP THE BAY AND PORTIONS OF
THE POTOMAC THIS MORNING AND AFTERNOON. HOWEVER...ONGOING
CONVECTION COULD DISRUPT THAT FLOW. EITHER WAY...WIND GUSTS TO 20
KNOTS WILL BE POSSIBLE TODAY OVER THE WATERS. THEREFORE...WILL
RAISE A SMALL CRAFT ADVISORY THROUGH EARLY EVENING. THUNDERSTORMS
MOVING OVER THE WATERS TODAY WILL LIKELY PROMPT SPECIAL MARINE
WARNINGS.

STRONG SOUTHERLY FLOW WILL BE PRESENT TUESDAY NIGHT AND WEDNESDAY AS
A COLD FRONT APPROACHES.  THIS MAY REQUIRE A SMALL CRAFT ADVISORY TO
BE POSTED IN SUBSEQUENT SHIFTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR ANZ530>537.

&&

SAR
Hazardous weather outlook, Aug 2, 3:17 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 AM EDT SAT AUG 2 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
417 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER THIS MORNING ALONG
AND AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THE STORMS
COULD BECOME SEVERE ESPECIALLY EAST OF THE BLUE RIDGE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON TUESDAY AND WEDNESDAY...MAXIMUM DAYTIME HIGH TEMPERATURES MAY
APPROACH 100 DEGREES WITH HEAT INDICES NEAR 105. A COLD FRONT IS
EXPECTED ON WEDNESDAY ALONG WITH A CHANCE OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY LATE MORNING OR EARLY
AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-031030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
417 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ON LATE THIS MORNING
ALONG AND AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THE
STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON TUESDAY AND WEDNESDAY...MAXIMUM DAYTIME HIGH TEMPERATURES MAY
APPROACH 100 DEGREES WITH HEAT INDICES NEAR 105. A COLD FRONT IS
EXPECTED ON WEDNESDAY ALONG WITH A CHANCE OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY IN THE LATE MORNING OR EARLY
AFTERNOON.

In the hours before

Special weather statement, Aug 1, 11:09 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 AM EDT SAT AUG 2 2008

MDZ501-502-WVZ050-504-020445-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
EXTREME WESTERN ALLEGANY MD-HAMPSHIRE WV-
1209 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN
ALLEGANY...EXTREME WESTERN ALLEGANY AND EASTERN MINERAL COUNTIES...

AT 1208 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN
SOUTHWEST SOMERSET COUNTY PENNSYLVANIA NEAR THE TOWN OF CONFLUENCE
...MOVING SOUTHEAST AT 32 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. THE STORM
WILL MOVE INTO WESTERN ALLEGANY COUNTY MARYLAND AFTER 12:15 AM AND
BE NEAR FROSTBURG BY 12:30 AM...AND CUMBERLAND BY 12:45 AM.

THE COMMUNITIES OF FROSTBURG...LONACONING...LA VALE...RIDGELEY...
CUMBERLAND...AND FORT ASHBY WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SMZ
Special weather statement, Aug 1, 11:46 PM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1246 AM EDT SAT AUG 2 2008

MDZ501-502-WVZ503-504-020530-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-
1246 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT CENTRAL AND EASTERN ALLEGANY...
EXTREME WESTERN ALLEGANY...WESTERN MINERAL AND EASTERN MINERAL
COUNTIES...

AT 1246 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ACCIDENT MARYLAND IN GARRETT COUNTY...MOVING EAST-SOUTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN
OF UP TO ONE HALF INCH IN 30 MINUTES.

THE COMMUNITIES OF WESTERNPORT...MIDLOTHIAN... BARTON... REYNOLDS
...SHORT GAP...PIEDMONT...LONACONING...AND FORT ASHBY WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SMZ
Special weather statement, Aug 2, 12:25 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
125 AM EDT SAT AUG 2 2008

WVZ054-020600-
PENDLETON WV-
125 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT PENDLETON COUNTY...

AT 122 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN
EASTERN RANDOLPH COUNTY WEST VIRGINIA ABOUT 9 MILES NORTHWEST OF
CIRCLEVILLE...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL OF UP TO ONE HALF INCH IN 30 MINUTES.

THROUGH 2:00 AM...MUCH OF CENTRAL PENDLETON COUNTY WEST VIRGINIA
INCLUDING THE COMMUNITIES OF RIVERTON...RUDDLE...UPPER TRACT AND
DEER RUN WILL BE AFFECTED BY THIS STORM AS IT MOVES EAST. THE STORM
IS EXPECTED TO WEAKEN AFTER 1:45 AM.

SMZ
Special weather statement, Aug 2, 12:38 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 AM EDT SAT AUG 2 2008

MDZ501-502-WVZ050-503-504-020645-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HAMPSHIRE-
WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...EMORYVILLE...
HARTMANSVILLE...KEYSER...FORT ASHBY
138 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT ALLEGANY...MINERAL AND HAMPSHIRE
COUNTIES...

AT 130 AM EDT...DOPPLER RADAR SHOWED CLUSTERS OF THUNDERSTORMS
COVERING MUCH OF WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA
PANHANDLE ALONG THE ALLEGANY FRONT RANGE. THE MOST ACTIVE STORMS
WERE LOCATED EXTENDING FROM BARTON TO WESTERNPORT...NEAR MOUNT
PISGAH AND OVER STREBY. STORMS WILL MOVE INTO WESTERN HAMPSHIRE
COUNTY AROUND 2:00 AM.

THUNDERSTORMS ARE MOVING EAST AT 25 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN OF UP TO
ONE HALF INCH IN 30 MINUTES.

THESE STORMS WILL AFFECT LARGE PORTIONS OF ALLEGANY...MINERAL AND
HAMPSHIRE COUNTIES THROUGH 2:45 AM EDT.

SMZ
Special weather statement, Aug 2, 1:34 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 AM EDT SAT AUG 2 2008

VAZ028-WVZ050>052-020715-
BERKELEY WV-FREDERICK VA-HAMPSHIRE WV-MORGAN WV-
234 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...BERKELEY...MORGAN AND
FREDERICK COUNTIES...

AT 230 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHWEST OF BLOOMERY IN NORTHEAST HAMPSHIRE COUNTY...MOVING EAST
AROUND 20 MPH. THIS STORM WILL MOVE ACROSS NORTHERN FREDERICK COUNTY
VIRGINIA BETWEEN 2:30 AM AND 3:00 AM...AND ACROSS SOUTHERN PORTIONS
OF BERKELEY AND MORGAN COUNTIES BETWEEN 2:45 AND 3:15 AM.

OTHER STORMS WERE LOCATED OVER SOUTHWEST HAMPSHIRE COUNTY BETWEEN
AUGUSTA AND KIRBY. THESE ARE MOVING EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN OF UP TO ONE HALF INCH IN 30 MINUTES.

THE COMMUNITIES OF GLENGARY...WHITACRE AND INWOOD WILL BE AFFECTED
BY THIS STORM.

SMZ
Special weather statement, Aug 2, 2:04 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 AM EDT SAT AUG 2 2008

WVZ052-053-020730-
BERKELEY WV-JEFFERSON WV-
304 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT JEFFERSON AND BERKELEY COUNTIES...

AT 304 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ARDEN TO BUNKER HILL...MOVING EAST AT 24 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN OF UP TO ONE HALF INCH IN 30 MINUTES.

THE COMMUNITIES OF MARTINSBURG...INWOOD...VANVILLE...KEARNEYSVILLE
...RANSON AND CHARLES TOWN WILL BE AFFECTED BY THESE STORMS THROUGH
3:30 AM EDT.

SMZ

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 08:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anne Arundel

When
August 2, 3:55 AM EST
Where
Anne Arundel County, 0.69 mi N of Earleigh Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.110, -76.550

A trained spotter reported penny sized hail in Pasadena.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130043.